Hail, Wilbarger
- When
- September 25, 6:50 PM CST
- Where
- Wilbarger County, 3.7 mi WSW of Lockett
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.060, -99.430
Emergency manager reported 1.25 inch hail.
Numerous thunderstorms, including some supercells, developed over the west Texas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous thunderstorms, including some supercells, developed over the west Texas during the afternoon. These storms moved slowly eastward through the evening and affected portions of western north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 25, 5:36 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 636 PM CDT TUE SEP 25 2012 .AVIATION... 0Z TAFS... SCATTERED SHOWERS/STORMS WILL AFFECT PARTS OF WESTERN/NORTHERN OK AND WESTERN NORTH TX TONIGHT. THE RAIN MAY MOVE INTO CENTRAL OK LATER THIS EVENING AND OVERNIGHT. THE BEST CHANCE ACROSS PARTS OF NORTHERN OK. THE CHANCES ARE TOO LOW AT SOME LOCATIONS AND AT CERTAIN TIMES FOR MENTION IN TAFS. STRONG VARIABLE WIND GUSTS WILL BE POSSIBLE NEAR ANY THUNDERSTORM THIS EVENING. RAIN CHANCES WILL CONTINUE WEDNESDAY ACROSS PARTS OF OK. && .PREV DISCUSSION... /ISSUED 309 PM CDT TUE SEP 25 2012/ DISCUSSION... BREEZY SSW WINDS CONTINUE THIS AFTERNOON ACROSS MUCH OF THE FORECAST AREA...WITH A SFC LOW IN PLACE OVER THE PANHANDLE. A STATIONARY BOUNDARY EXTENDS FROM THERE ENE THROUGH SOUTHERN KS...WHILE A SFC TROUGH/DRYLINE EXTENDS SOUTH THROUGH EASTERN TX PANHANDLE AND THE CAPROCK. STILL EXPECT THUNDERSTORM DEVELOPMENT LATER THIS EVENING THROUGH THE OVERNIGHT HOURS AS A MID LEVEL SHORTWAVE TROUGH MOVES OUT OF THE PANHANDLE. STEEP MID LEVEL LAPSE RATES AND INCREASING MID TO UPPER FLOW/DEEP LAYER SHEAR MAY SUPPORT SEVERE STORMS WITH HAIL AND DAMAGING WINDS THE MAIN THREATS. BY TOMORROW AFTERNOON...MID LEVEL SHORTWAVE RIDGING WILL MOVE OVERHEAD AND CLOUD COVER WILL DISSIPATE FROM WEST TO EAST. LOW LEVEL MOISTURE RETURN WILL CONTINUE WITH SOUTH WINDS REMAINING IN PLACE THROUGH THE GULF...SO EXPECTED SLIGHTLY COOLER MAXTS FOR WED AFTERNOON. POPS WERE DECREASED DURING THE DAY TOMORROW...BUT SHOULD INCREASE DRAMATICALLY AFTER 00Z ALONG A STATIONARY BOUNDARY DRAPED ACROSS THE NORTHERN FA AS ANOTHER MINOR SHORTWAVE TROUGH MOVES OUT OF THE SOUTHERN ROCKIES. THIS TREND WILL CONTINUE THROUGH AT LEAST FRIDAY WITH THE BOUNDARY SHIFTING SOUTHWARD EACH DAY RESULTING IN INCREASED RAIN CHANCES ACROSS THE CENTRAL FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 90 69 86 / 30 10 20 10 HOBART OK 71 90 69 85 / 30 10 30 20 WICHITA FALLS TX 73 92 70 90 / 20 10 10 10 GAGE OK 64 86 64 81 / 20 20 60 50 PONCA CITY OK 76 82 66 82 / 60 30 50 40 DURANT OK 74 90 70 88 / 10 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/25/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT TUE SEP 25 2012
OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT TUE SEP 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS PARTS OF WESTERN AND NORTHERN
OKLAHOMA. THE SLIGHT RISK IS GENERALLY NORTHWEST OF A STILLWATER TO
ALTUS LINE.
DISCUSSION...
A WEAK FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN KANSAS INTO THE
TEXAS AND OKLAHOMA PANHANDLES WILL REMAIN NEARLY STATIONARY TODAY.
MEANWHILE... INCREASING AMOUNTS OF GULF MOISTURE WILL BE BROUGHT
INTO THE AREA AS STRONG SOUTH TO SOUTHWEST WINDS CONTINUE SOUTH OF
THE FRONT AND EAST OF A DRYLINE DEVELOPING IN THE EASTERN TEXAS
PANHANDLE. THIS MOISTURE ALONG WITH DAYTIME HEATING WILL LEAD TO AN
INCREASINGLY UNSTABLE AIRMASS TODAY ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS.
BY LATE THIS AFTERNOON... A MINOR MID LEVEL DISTURBANCE... ALONG
WITH CONVERGENCE ALONG THE SURFACE BOUNDARIES... IS EXPECTED TO
RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND
NEAR THE FRONT AND DRYLINE. INSTABILITY AND MODEST WIND FIELDS WILL
BE SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS...WHICH MAY AFFECT
PORTIONS OF WESTERN AND NORTHERN OKLAHOMA LATE TODAY AND THIS
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS... ALONG WITH FREQUENT
LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH
THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND GUSTY SOUTH TO SOUTHWEST WINDS WILL RESULT
IN ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. HOWEVER... WITH
INCREASING AMOUNTS OF MOISTURE MOVING INTO OKLAHOMA AND WESTERN
NORTH TEXAS... AFTERNOON HUMIDITY WILL BE SOMEWHAT HIGHER THAN
MONDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THOUGH SUNDAY
WITH THE HIGHEST CHANCES ACROSS NORTHERN AND WESTERN OKLAHOMA
WEDNESDAY THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM WEDNESDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
ISSUED BY NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE SEP 25 2012
TXZ087-260015-
KNOX TX-
648 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHERN TEXAS
NORTHERN KNOX
AT 648 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF TRUSCOTT...MOVING NORTHEAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GILLILAND AND
TRUSCOTT.
THIS STORM WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
WIND GUSTS TO 50 MPH.
LAT...LON 3383 9983 3381 9983 3382 9981 3382 9979
3370 9957 3353 9994 3360 10000 3372 10000
TIME...MOT...LOC 2348Z 233DEG 21KT 3366 9992PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 9 W THOMAS 35.75N 98.91W
09/25/2012 E1.00 INCH CUSTER OK PUBLIC
&&
FMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 5 SW BUTLER 35.58N 99.25W
09/25/2012 M72 MPH CUSTER OK MESONET
&&
FMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 4 WNW BESSIE 35.41N 99.05W
09/25/2012 M59 MPH WASHITA OK MESONET
&&
FMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT TUE SEP 25 2012
OKZ037-TXZ084-085-260115-
TILLMAN OK-WILBARGER TX-FOARD TX-
747 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN...CENTRAL
WILBARGER AND EAST CENTRAL FOARD COUNTIES UNTIL 815 PM CDT...
AT 745 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
THALIA...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERNON...OKLAUNION...LOCKETT...THALIA AND RAYLAND.
LAT...LON 3407 9950 3407 9949 3410 9948 3431 9922
3410 9901 3386 9944 3401 9958
TIME...MOT...LOC 0045Z 230DEG 30KT 3398 9946
MAXWELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT TUE SEP 25 2012
TXZ084-087-260115-
FOARD TX-KNOX TX-
750 PM CDT TUE SEP 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOARD AND
NORTHEASTERN KNOX COUNTIES UNTIL 815 PM CDT...
AT 745 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF BENJAMIN...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERA AND GILLILAND.
LAT...LON 3368 9985 3387 9966 3370 9947 3363 9948
3352 9969
TIME...MOT...LOC 0045Z 227DEG 17KT 3365 9974
MAXWELLThe Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 00:50 UTC.
5 hail. Local standard time, as filed.
Emergency manager reported 1.25 inch hail.
Emergency manager reported 2.5 inch hail.
Emergency manager reported 1 inch hail.
Emergency manager reported 2 inch hail. Reports of 1.25 inch and 1.75 inch hail were also received within Vernon city limits between 7:06 and 7:11pm CST.
Public reported 1.25 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407551, 407553, 407554, 407556, 407562.